Acetaminophen — Is it Hiding in Your Medicine Cabinet?

People who suffer from migraines may turn to a whole host of medication and non-medication options in search of headache and symptom relief. These options include medications that are used strictly for migraine prevention as well as those that are FDA approved for treatment of a migraine in progress, such as the class of drugs called triptans. In contrast to those medications that are more classically associated with migraine treatment, general pain management medications such as NSAID’s (ibuprofen and naproxen), non-narcotic or simple analgesics and narcotic analgesics are also frequently used for general headache pain relief. Acetaminophen, a widely used product for pain and fever, is frequently included in many combination pain formulations typically also containing a narcotic (opioid) analgesic.

On January 13, 2011 the U.S. Food and Drug Administration (FDA) asked drug manufacturers to limit the strength of acetaminophen to 325mg per tablet, capsule or other formulation in prescription drug products, which are predominantly combinations of acetaminophen and opioids. Examples of opioid prescription products that also contain acetaminophen include hydrocodone with acetaminophen (Vicodin, Lortab), and oxycodone with acetaminophen (Tylox, Percocet). The FDA provides a complete list of Marketed Acetaminophen-Containing Prescription Products (products affected by the new dosage unit limits are in italics) on their website.

In addition to limiting the amount of acetaminophen to 325 mg per combination formulation the FDA will also be requiring prescription drug manufacturers to include a Boxed Warning highlighting the potential for severe liver injury and a Warning highlighting the potential for allergic reactions (e.g., swelling of the face, mouth, and throat, difficulty breathing, itching, or rash). It is thought that these actions will reduce the risk of serious overdose and allergic reactions seen with acetaminophen.

Why Limit the Amount of Acetaminophen?
Acetaminophen is usually safe and tolerated well when taken at normal doses but when overdosed it is the most common cause of serious liver failure in the world. From 1998 to 2003, acetaminophen was the leading cause of acute liver failure in the United States, with 48% of acetaminophen-related cases (131 of 275) associated with accidental overdose. The maximum recommended adult dose per day of acetaminophen is 4gm/day or just about 2 regular strength (325mg) Tylenol every 4 hours. The risk to the liver mounts when people are unaware that they are taking regular or extra strength over the counter Tylenol and at the same time combination pain products which also contain what might have included an additional 750 mg per tablet or capsule. If the same person happens to be suffering from migraine pain and a common cold at the same time and takes an over the counter cold medicine also containing Tylenol, they may be completely unaware that they have far exceeded the maximum recommended total daily dose of acetaminophen until they begin showing signs of liver failure. Additionally, consuming alcohol simultaneously also seriously increases the risk as well as taking other medications that might be harmful to the liver.

Educated Professionals — Informed Consumers
Many, many prescription as well as non-prescription products contain various amounts of acetaminophen either alone or in combination with other medications. It is vitally important for patients to communicate and collaborate with healthcare professionals including physicians, nurses and pharmacists by providing complete and accurate medication histories including frequency and type of over the counter medication use. Healthcare professionals should reinforce to patients the dangers of exceeding the maximum daily dose of acetaminophen and ingesting alcohol while taking acetaminophen products. Patients should be encouraged to study the labels of over the counter and prescription products for the presence of “hidden” acetaminophen and to be aware of signs and symptoms of overdose and allergic reactions. Hopefully the recent action of the FDA in limiting the maximum amount of acetaminophen in prescription products to 325 mg per dosage unit will be a first step toward patients becoming less likely to overdose on acetaminophen if they mistakenly take too many doses of acetaminophen-containing products.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.
View References

Comments

Poll